Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2008, 6:28 AM CDT for Spink County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2008, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 10, 2008, 7:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3240 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:13 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 4:13 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT THU JUL 10 2008 .SHORT TERM...TODAY THROUGH SATURDAY CHALLENGES IN THE NEAR TERM DEALS WITH PCPN CHANCES TODAY...ALONG WITH TEMPERATURES ON FRIDAY AND SATURDAY. CURRENTLY HAVE THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN ND...WITH ADDITIONAL ACTIVITY CROSSING INTO NEBRASKA. THE STORMS IN NEBRASKA ARE MAINLY LLJ INDUCED. THE STORM ENVIRONMENT IN ND IS CAUSED BY A SLOW MOVING WARM FRONT THAT IS EXPECTED TO TRACK NE THIS MORNING. WAA IS UNDERWAY WITH MOISTURE MOVING INTO THE REGION. A POCKET OF +60 DEW POINTS ALONG AND SOUTH OF I90 ARE LIFTING NORTH. IT SHOULD BE A HOT AND HUMID DAY ACROSS MUCH OF THE AREA TODAY...WITH GUIDANCE SHOWING HIGH AROUND 100 DEGREE IN WESTERN SD. H850 THETA-E RIDGE BUILDS IN THIS AFTERNOON...AHEAD OF A WEAK UPPER LEVEL DISTURBANCE. FOLLOWED THE NAM-12 WITH THE HANDLING OF THIS S/W...AS IT TRACKS ALONG THE ND/SD BORDER LATER THIS AFTERNOON. EXPECT ANY SEVERE WX ACTIVITY TO REMAIN JUST NORTH OF THE CWA WHERE THE WEAKER CAP WILL BE. ON FRIDAY...THERE IS SOME DISAGREEMENT AMONG MODELS WITH THE PASSAGE OF A STRONG COLD FRONT. THE NAM IS ABOUT THREE HOURS FASTER...ALLOWING FOR COOLER HIGHS. MAV GUIDANCE HOWEVER...WOULD SUGGEST WARMER HIGHS...ESPECIALLY IN THE EAST. FOR NOW JUST MADE MINOR ADJUSTMENTS TO THE GRIDS DURING THIS TIME PERIOD. IT APPEARS THIS STRONG COLD FRONT WILL PASS THROUGH THE CWA DRY WITH H7 TEMPS +12 TO +15C. FOR CONSISTENCY SAKE...HAVE LIFT IN THE POP IN THE EAST ON FRIDAY EVENING. CAA ON SATURDAY WILL LEAD TO UNSEASONABLE COOL TEMPERATURES. .LONG TERM...SATURDAY EVENING THROUGH MONDAY NIGHT MODELS HAVE SOME RATHER SUBTLE DIFFERENCES THIS PERIOD. HOWEVER THERE IS PRETTY GOOD AGREEMENT ON THE BIG PICTURE. THE PERIOD OPENS WITH THE OLD H5 UPPER LEVEL LOW NORTH OF THE GREAT LAKES. THIS WILL LEAVE THIS AREA IN NORTHWEST FLOW ALOFT AND ALLOW A SURFACE HIGH PRESSURE AREA TO BUILD IN FROM THE WEST. THIS WILL BE A RATHER SLOW PERIOD IN THE WEATHER WITH LITTLE HAPPENING UNDER AN APPROACHING RIDGE ALOFT. TOWARD THE END OF THIS PERIOD ANOTHER PACIFIC LOW MAKES LANDFALL AND PUSHES A LOW PRESSURE SYSTEM ACROSS SOUTHERN CANADA. THIS SYSTEM MAY BRING PRECIPITATION TO THE AREA AFTER THE END OF THIS PERIOD. THE GFS IS ADVERTISING A SHARP WAVE TRAVELING THROUGH THE RIDGE OVER THIS AREA. IT APPEARS TO BE A FEED BACK ISSUE WITH THE MODEL AND IS NOT SHARED WITH THE ECMWF SO DECIDED TO IGNORE IT AT THIS TIME. TEMPERATURES WERE WELL HANDLED IN THE GOING GRIDS SO NO SUBSTANTIVE CHANGES WERE MADE. && .AVIATION... CONDITIONS ACROSS THE AREA ARE GOOD VFR EXCEPT NEAR CONVECTION THAT IS CURRENTLY ALONG THE NORTH DAKOTA BORDER AND EAST OF ABERDEEN AND ALSO IN SOUTH CENTRAL SOUTH DAKOTA. NEAR THE THUNDERSTORMS CONDITIONS ARE LIKELY IFR DUE TO HEAVY RAIN LIMITING VISIBILITY AND LOW CEILINGS OR OBSCURED CEILINGS. THIS CONVECTION WILL END SHORTLY AFTER SUN RISE. THE REST OF THE MORNING AND EARLY AFTERNOON WILL BE GOOD VFR WITH SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN THIS AFTERNOON LATE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...KEEFE AVIATION...KEEFE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:56 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT THU JUL 10 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT THU JUL 10 2008 /356 AM MDT THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS MOST OF THE AREA WITH THE EXCEPTION TO JONES AND LYMAN COUNTY. A SLOW MOVING FRONT THIS MORNING IS PROVIDING FOCUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEASTERN PORTION OF SOUTH DAKOTA. DO NOT EXPECT THESE TO BECOME SEVERE THIS MORNING...HOWEVER SMALL HAIL AND GUSTY WINDS MAYBE POSSIBLE. LATER THIS AFTERNOON...A SHORT WAVE WILL RIDE ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER AND WILL PROVIDE FOR AN ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THESE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE EASTERN FORECAST AREA WITH THE GREATEST THREAT BEING CONFINED TO MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FOR LOCATION NORTH OF HIGHWAY 14. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jul 9, 8:56 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 64 min |
| Jul 10, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 55 min |
| Jul 10, 6:57 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 15 min |
| Jul 10, 8:37 AM CDT | Severe Thunderstorm Warning | ABR | Day | 23 min |
| Jul 10, 9:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 28 min |
| Jul 10, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jul 10, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 46 min |
| Jul 10, 7:42 AM CDT | Severe Thunderstorm Warning | ABR | Traverse | 33 min |
| Jul 10, 8:14 AM CDT | Severe Thunderstorm Warning | ABR | Traverse | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.